Missouri, 2015

Damaging Wind in Missouri, July 14, 2015

July 14, 2015 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms tracked southeast from western Missouri, passing over the Ozark foothills of southeast Missouri. Isolated damaging winds occurred along the leading edge of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms tracked southeast from western Missouri, passing over the Ozark foothills of southeast Missouri. Isolated damaging winds occurred along the leading edge of the storms. Strong heating ahead of the storms, combined with tropical humidity, yielded very strong instability. The storms occurred ahead of the trailing end of a cold front that extended southwest from low pressure over the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 11:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 14, 11:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1232 PM CDT TUE JUL 14 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1228 PM CDT TUE JUL 14 2015

NEAR TERM ENVIRON/MODELS WOULD SUGGEST INCOMING TRACK OF
SOUTHWEST-SOUTHCENTRAL MO CONVECTION WILL BEELINE INTO NE
AR...PERHAPS CLIPPING FAR SRN SEMO IN THE PROCESS. STILL A STRONG
CAP THERE...WILL HAVE TO OVERCOME...BUT SVR WATCH JUST POSTED FOR
SRN COUNTIES JUST IN CASE.

OTHERWISE ANTICIPATE SLGT CHANCE MENTION THRU EVENING...MAINLY FOR
SRN COUNTIES FA...THEN WANING CHANCES AS BOUNDARY SETTLES
SOUTH/MAKES PUSH THRU AREA. THIS WILL RESULT IN A TEMPORARY
REPRIEVE TO THE EXTREME HEAT FOR TMRW...BEFORE ITS RETURN TOWARD
THE WEEKS END.

WILL CONTINUE HEAT ADVISORY THRU EXPIRE TIME THIS EVENING AND
ENJOY THE BRIEF REPRIEVE BEFORE POSSIBLE HEAT HEADLINES AGAIN
LATER...PER HWO MENTION.

.LONG TERM...(THURSDAY THROUGH MONDAY)

GOOD MODEL AGREEMENT ENGENDERS ABOVE AVERAGE FORECAST CONFIDENCE IN
THE EXTENDED PORTION OF THE FORECAST. A RELATIVELY DRY PATTERN WILL
PERSIST THROUGH THE PERIOD AS AN UPPER LEVEL HIGH PARKS ITSELF OVER
THE DEEP SOUTH. THE QUAD STATE REGION WILL BE ALONG THE NORTHERN
PERIPHERY OF THE RIDGE...AS A CAPPING INVERSION OF WARM AIR IN THE
MID LEVELS OF THE ATMOSPHERE ACTS TO KEEP A LID ON CONVECTIVE
UPDRAFTS.

EVEN SO...A COUPLE PERIODS STAND OUT WHERE SHOWERS OR THUNDERSTORMS
CANNOT BE COMPLETELY RULED OUT. THE FIRST OCCURS LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING AS A WARM FRONT MAKES PASSAGE. DURING
THIS TIME...SLIGHT CHANCES ARE CONFINED TO PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. THE GFS AND ECMWF ALSO INDICATE THE
PASSAGE OF SOME WEAK UPPER LEVEL ENERGY FRIDAY NIGHT INTO EARLY
SATURDAY...WHICH COULD RESULT IN ISOLATED ACTIVITY ACROSS THE
EVANSVILLE TRI-STATE AREA. FINALLY...THE UPPER HIGH IS FORECAST TO
SHIFT FAR ENOUGH WEST BY THE BEGINNING OF NEXT WEEK TO ALLOW FOR THE
APPROACH OF A WEAK COLD FRONT. THIS MAY INCREASE THE CHANCE OF
SHOWERS AND THUNDERSTORMS BY MONDAY AFTERNOON AND MONDAY NIGHT.

BY FAR THE BIGGEST CONCERN FROM LATE WEEK THROUGH THE WEEKEND AND
EARLY NEXT WEEK IS THE HEAT AND HUMIDITY. SIMILAR TO WEDNESDAY...
THURSDAY SHOULD BE SOMEWHAT MORE TOLERABLE WITH SLIGHTLY DRIER
CONDITIONS. HOWEVER...AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL
TAKE SHAPE FRIDAY THROUGH MONDAY AS THE RIDGE TAKES HOLD. HIGH
TEMPERATURES IN THE LOWER TO MID 90S WILL COMBINE WITH DEW POINTS IN
THE 70S TO YIELD AFTERNOON HEAT INDEX VALUES AROUND 105 DEGREES OR
HIGHER. BARRING SIGNIFICANT CHANGES FROM THE CURRENT FORECAST...IT
IS CONCEIVABLE THAT A HEAT ADVISORY WILL EVENTUALLY BE NEEDED DURING
THIS TIME.

&&

.AVIATION...
ISSUED AT 1228 PM CDT TUE JUL 14 2015

VISIBLE IMAGERY SHOWS UPSTREAM CONVECTIVE BLOW OFF DEBRIS CLOUD
WILL LIKELY YIELD MID-HIGH CIGS SHORTLY FOR SOUTHERN TERMINALS.
SLGT CHANCE CONVECTION...WILL REFRAIN FROM TERMINAL MENTION AS
TRACK TAKES JUST SOUTH FOR NOW. OTEHRWISE ANTICIPATE FROPA WITH
LIGHT NORTHERLIES IN POST FRONTAL WAKE AIRMASS TMRW MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ075-076-080>094.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ076-086-087-100-
     107>112-114.

IN...NONE.
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KYZ001>014.

&&
Hazardous weather outlook, Jul 14, 11:19 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1219 PM CDT TUE JUL 14 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1219 PM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING FOR COMMUNITIES IN AND CLOSE TO SOUTHERN MOST SOUTHEAST
MISSOURI...SEE THE THUNDERSTORM WATCH BOX FOR DETAILS.

HEAT INDEX VALUES FROM 100 TO 110 ARE LIKELY OVER MUCH OF THE
QUAD STATE THIS AFTERNOON. REFER TO THE ADVISORY FOR DETAILS.

RIVER FLOODING CONTINUES. REFER TO THE WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CHANCE OF THUNDERSTORMS RETURNS TO PORTIONS OF THE REGION
WEDNESDAY NIGHT AND THURSDAY...FRIDAY NIGHT INTO SATURDAY...AND
AGAIN NEXT MONDAY. ANY THUNDERSTORM THAT DEVELOPS SHOULD REMAIN
BELOW SEVERE LIMITS.

HEAT INDEX VALUES OF 105 DEGREES OR GREATER ARE LIKELY FROM FRIDAY
THROUGH MONDAY. A HEAT ADVISORY MAY BE REQUIRED FOR THE PROLONGED
HEAT AND HUMIDITY LATER THIS WEEK.

PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
INFORMATION ABOUT AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED FOR THE WATCH BOX AREA IN SOUTHERN
MOST SOUTHEAST MISSOURI THROUGH EARLY THIS EVENING.

In the hours before

Special weather statement, Jul 14, 12:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
119 PM CDT TUE JUL 14 2015

MOZ108-141900-
RIPLEY MO-
119 PM CDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIPLEY COUNTY UNTIL 200
PM CDT...

AT 118 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF ALTON...OR 18 MILES NORTH OF THAYER...MOVING
SOUTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GATEWOOD...HANDY AND BRIAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN MISSOURI.

LAT...LON 3674 9112 3680 9111 3676 9090 3650 9093
      3650 9113
TIME...MOT...LOC 1818Z 300DEG 57KT 3679 9146

The radar

The Memphis radar (KNQA), 176 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
July 14, 1:00 PM CST
Where
Ripley County, 3 mi SW of Gatewood
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Park/Forest Service
Coordinates
36.549, -91.138

National Forest Service personnel reported several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586985.